Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 13, 2005, 10:30 PM EST for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2005, 10:30 PM EST (03:30 UTC)
- Expired
- Jan 14, 2005, 1:30 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 152 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 140334
FFWRNK
NCC189-140630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1030 PM EST THU JAN 13 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 130 AM EST
* AT 1025 PM EST...A TRAINED WEATHER SPOTTER REPORTED URBAN FLASH
FLOODING OVER THE BOONE AREA...ALONG KRAUT CREEK...AT THE BOONE
MALL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLE
CRUCIS...SUGAR GROVE...SILVERSTONE...SANDS...RUTHERWOOD...
ROMINGER...MEAT CAMP...LOVILL...DEEP GAP AND BOONE.
HEAVY RAINS WILL CONTINUE OVER THE NEXT HOUR...RESULTING IN EXCESSIVE
RUNOFF...AND WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3613 8179 3612 8154 3622 8149 3628 8159
3634 8168 3630 8177 3631 8184 3624 8187
$$
WP1 follow-up statement
000
WGUS71 KRNK 140451
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 PM EST THU JAN 13 2005
NCC189-140630-
WATAUGA NC-
1146 PM EST THU JAN 13 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM EST FOR WATAUGA
COUNTY...
AT 1140 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS AND A TRAINED
SPOTTER REPORTED FLASH FLOODING CONTINUING OVER THE WARNED
AREA...AND MAINLY IN AND AROUND THE CITY OF BOONE.
LAW ENFORCEMENT REPORTED THAT KRAUT CREEK AND THE SOUTH FORK OF THE
NEW RIVER ARE FLOODING. SEVERAL ROADS IN THE TOWN OF BOONE ARE
CLOSED AND THE CITY POLICE ARE ENCOURAGING RESIDENTS NOT TO VENTURE
OUT TONIGHT. LOCAL RAIN GAUGES SHOW THAT OVER THREE INCHES OF RAIN
HAD FALLEN IN THE BOONE AREA FOR THE PAST 12 HOURS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUGAR
GROVE...SILVERSTONE...SANDS AND MEAT CAMP.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS
AND LOW-LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.
LAT...LON 3613 8179 3612 8154 3622 8149 3628 8159
3634 8168 3630 8177 3631 8184 3624 8187
$$
WHPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 10:06 PM EST, 24 minutes earlier.
Area forecast discussion, Jan 13, 10:06 PM EST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1006 PM EST THU JAN 13 2005
.SHORT TERM (REST OF TONIGHT)...
GRIDS ARE IN GOOD SHAPE. MAY UPDATE ZFP TO RID EVENING PD. WL ALSO LEAVE
WIND ADV/WARN IN PLACE FOR NOW.
AT 02 UTC...SFC FRONT WAS MOVING THRU ERN OH/KY WITH LARGE SWATH OF RAIN
EXTENDING EAST TO ALONG THE BLUE RIDGE. PREFRONTAL TROF WAS ALIGNED ALONG
THIS ERN EXTENT OF RAIN...AND THIS IS WHERE SHORT BANDS AND INDIVIDUAL
TSTM CELLS WERE DEVELOPING IN VCNTY OF BETTER LOW LEVEL CONVERGENCE AND
SOUPY AIRMASS...DEWPOINTS IN THE L-M60S. THE STORM WHICH MOVED OVR SURRY
COUNTY EARLIER THIS EVENING EXIBITED WEAK ROTATION. WE JUST GOT CONFIRMATION
OF TREES DOWN IN DOBSON...MT AIRY...AND ELKIN. WL CONTINUE TO MONITOR
RADAR FOR STORMS THAT DEVELOP THIS EVENING. THE 00 UTC SOUNDING AT BOTH GSO
AND RNK EXIBITED STRONG SHEAR WITH 0-3KM HELICITYS OF 300-400 M/S2. THE
GSO SOUNDING WAS MOST IMPRESSIVE WITH STEEP LAPSE RATES JUST ABV 85H. THE
SHALLOW EL SUGGESTS LOW TOP STORMS...SO ANY TORNADIC ROTATION IS GONNA BE
HARD TO FIND AND CONFINED TO LOWEST SLICE.
WL CONTINUE HIGH WIND WARNING ALONG THE ERN SLOPES OF THE BLUE RIDGE OVERNIGHT
AS THIS WILL BE MOST FAVORABLE BOUNDARY FOR NEW LINES OF CONVECTION TO FORM
UNTIL FROPA. ANY CONVECTION THAT BECOMES ORGANIZED MAY MIX DOWN 60-70KT
85H AIR. OUTSIDE OF THIS REGION...WINDS MAY ALSO GUST TO ADVISORY CRITERIA
IN SOME OF THE STRONGER CONVECTION...AND AGAIN WHEN THE SFC FRONT MOVES THROUGH
LATER TONIGHT.
THE EVENING SOUNDINGS ALSO CAUSED ME TO RAISE AN EYEBROW CONCERNING THE PWATS
WHICH WERE AROUND 300 PERCENT OF NORMAL FOR GSO...IN ADDITION TO THE FREEZING
LEVEL BEING OUT OF SIGHT...10400 FEET. RAIN EFFICIENCY IS HIGH...SO
FIRST INCLINATION MIGHT BE TO CONSIDER FLOOD WATCH. AFTER LOOKING AT ALL
THE DATA...WILL HOLD OFF ATTM. YES...POTENTIAL EXISTS FOR A GOOD
SOAKING OVERNIGHT...QPF OF 1.0 TO 1.5...BUT GOT TO TAKE INTO ACCOUNT THAT SINCE
DEC 23 WE HAVE TOTALED LESS THAN A QUARTER INCH OF RAIN. MOST IF NOT ALL THE
STREAMS ARE RUNNING AT OR BLO SEASONAL LVLS. FFG SUGGEST WE NEED OVR 1.5 INCHES...
2.00 INCHES IN SOME WATERSHEDS...TO CAUSE PROBLEMS. WL CONT TO MONITOR
SITUATION AND RE-EVALUATE ONCE BASIN AVGS START GOING ABOVE AN INCH.
&&
.PREVIOUS DISCUSSION... (ISSUED 657 PM EST THU JAN 13 2005)
AVIATION...
COLD FRONT STILL TO OUR WEST WITH MILD SOUTHERLY FLOW IN ADVANCE.
SHOWERS ARE BECOMING MORE NUMEROUS ACROSS THE REGION...WITH
WIDESPREAD COVERAGE OF SHOWERS EXPECTED AROUND MIDNIGHT IN ADVANCE
OF THE FRONT...WITH ACTUAL FROPA IN THE PRE-DAWN HOURS. CEILINGS
WILL FLUCTUATE CONSIDERABLY BETWEEN VFR AND IVR ACROSS THE AREA.
WHERE SHOWERS HAPPEN TO BE...IFR...OR MAYBE LOWER CEILINGS ARE
EXPECTED. OUTSIDE THE RAIN AREAS VFR OR MAYBE MVFR. WINDS WILL BE ON
THE GUSTY SIDE THANKS TO A SOUTHERLY 40-50KT JET AT 850 MB.
CONVECTIVE SHOWERS MAY MIX THESE SPEEDS TO THE GROUND...BUT HAVE
GONE A BIT MORE CONSERVATIVE IN THE TAFS FOR THE MOST LIKELY
SCENARIO.
BEHIND THE FRONT ANTICIPATE ABOUT 4 TO 6 HOURS WORTH OF IFR CEILINGS
THROUGH THE MID-MORNING HOURS ALONG WITH CONTINUED WIDESPREAD
SHOWERS. ENOUGH COLDER AIR MAY MAKE IT TO THE SE WV TAF SITES FOR A
MIX OF RAIN AND SNOW AROUND SUNRISE AND SHORTLY THERE AFTER. DRIER
AIR AND GOOD SUBSIDENCE MAKE INTO THE AREA BY NOON TOMORROW...WITH
SKIES CLEARING BY THE AFTERNOON. SE WV SITES WILL PROBABLY HAVE THE
CLOUD COVER THE LONGEST GIVEN NW UPSLOPE WINDS.
PREVIOUS DISCUSSION... (ISSUED 240 PM EST THU JAN 13 2005)
SHORT TERM (TONIGHT THROUGH FRIDAY)...
STILL EXPECTING A STRONG SHRTWV TO COME THRU AND CHANGE THE UPPER
PTTN TO A BROAD TROF BY FRI. MODESL SHOWING VERY IMPRESSIVE UPPER
DIFFLUENCE IN THE RRQ OF THE UPPER JET TNGT...ESPECIALL 06-12Z.
SLY SFC WL WILL SHFT TO THE WEST WITH THE PASSAGE OF THE PRE-FRONTAL
TROF THEN TO THE NW AS THE CDFNT COMES THRU. MESOETA TIMING BRING
THE CONVECTIVE LINE WITH THE PRE-FRONTAL BNDRY ACRS THE CWA 03-09Z.
BY THE TIME THE SFC TROF CROSSES THE BLUE RIDGE THERE IS LESS
SEPERATION BETWEEN THE PRE-FRONTAL BNDRY AND THE CDFNT...SO ALL
FEATURES WL BE ALL THE WAY THRU THE CWA JUST AFT 12Z FRI.
HIGH 85-3RH MOVES EAST OUT OF CWA 12-21Z FRI. BEST 7-3QC 21-06Z
TNGT. BIGGEST TEMP DROP WL BE IN THE FAR WRN COUNTIES TNGT BUT
ALMOST STEADY IN THE FAR EAST. NO MAJOR CHANGES TO FRI MAXES.
MESOETA HOLDS ON TO UPSLOPE CONVERGENCE...ESPECIALLY ALONG THE SRN
BLUE RIDGE UNTIL THE MAIN FNT ARRIVES. SO WL KEEP CHC POPS OUT AHEAD
OF THE FNT THIS EVE IN THE NRV...NW NC MOUNTIANS AND IN FOOTHILLS
SOUTH OF ROA...CLOSE TO WERE THE AXIS HAS BEEN MOST OF THE DAY.
PLENTY UNSTABLE ENOUGH WITH A HIGH ENOUGH CAPE TO KEEP THUNDER
IN...ESPECIALLY IN THE SW THIS EVE.
WL BE ISSUING A COMBINATION OF HIGH WIND WARNINGS AND WIND
ADVISORIES TO ACCOUNT FOR THE 50-70 KT LOW LVL JET AT HIGHER
ELEVATIONS AND FOR THE POTENTIAL MIXING DOWN OF THESE WINDS IN THE
LEE OF THE BLUE RIDGE AS THE LINE OF SHOWERS AND THUNDERSTORMS COMES
THORUGH.
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
BROAD MEAN UPR TROF SHIFTS TO THE EAST COAST. VERY COLD HIGH
PRESSURE BUILDS FROM THE NORTHERN PLAINS INTO THE MID-ATLANTIC OVER
THE WEEKEND. COOLED DOWN HIGH TEMPERATURES IN SOUTHSIDE ON SUNDAY.
LOWERED HIGH TEMPERATURES ON MONDAY AND TUESDAY. ADJUSTED DEW POINT
TEMPERATURES FOR SUNDAY INTO TUESDAY. KEEP THE LIGHT POPS IN
ON MONDAY AND WEDNESDAY IN WEST VIRGINIA WITH RE-INFORCING SHOTS.
MADE ONLY MINOR CHANGES FOR WEDNESDAY AND THURSDAY.
AVIATION...
VERY STRONG COLD FRONT WILL CROSS THRU THE FA TNGT BETWEEN 03-12Z.
SHOWERS AND ISOLATED THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL
RAPDILY REDUCE CIGS AND VSBYS DOWN TO IFR ALONG AND JUST AHEAD OF FNT.
CIGS WL STAY IFR FOR A FEW HOURS BEHIND THE FRONT BUT VSBYS WILL
IMPROVE SINCE THE SHOWERS WL END QUICKLY. THERE MAY BE SOME SNOW MIXED
IN WITH THE RAIN IN BLF AND LWB AROUND 12Z AS TEMERATURES DROP SHARPLY
BACK DWN TO SEAONSAL VALUES BEHIND THE FNT.
CLIMATE...
RECORDS FOR THURSDAY 1/13
ROA 70/1960
LYH 74/1932
DAN 74/1960
RNK 64/1963
BLF 66/1972
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FOR VAZ019-VAZ020-VAZ023-VAZ024-VAZ032-
VAZ033-VAZ034-VAZ035-VAZ043 FROM 6 PM THURSDAY UNTIL 4 AM
FRIDAY.
...WIND ADVISORY FOR VAZ043 FROM 4 AM FRIDAY UNTIL 7 AM FRIDAY.
...WIND ADVISORY FOR VAZ007-VAZ009-VAZ010-VAZ011-VAZ012-VAZ013-
VAZ014-VAZ015-VAZ016-VAZ017-VAZ018-VAZ022 FROM 6 PM
THURSDAY UNTIL 4 AM FRIDAY.
...WIND ADVISORY FOR VAZ044-VAZ045-VAZ046-VAZ047-VAZ058-VAZ059
FROM 6 PM THURSDAY UNTIL 7 AM FRIDAY.
NC...WIND ADVISORY FOR NCZ001-NCZ002-NCZ018 FROM 6 PM THURSDAY
UNTIL 4 AM FRIDAY.
...HIGH WIND WARNING FOR NCZ003-NCZ019 FROM 6 PM THURSDAY UNTIL 4
AM FRIDAY.
...WIND ADVISORY FOR NCZ004-NCZ005-NCZ006-NCZ020 FROM 6 PM
THURSDAY UNTIL 7 AM FRIDAY.
WV...WIND ADVISORY FOR WVZ042-WVZ043-WVZ044-WVZ045 FROM 6 PM
THURSDAY UNTIL 4 AM FRIDAY.
&&
11Hazardous weather outlook, Jan 13, 5:22 PM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EST THU JAN 13 2005 NCZ001-002-018-VAZ007-009>018-022-WVZ042>045-141200- ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-CRAIG VA-FLOYD VA-GILES VA- GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-MONTGOMERY VA- PULASKI VA-ROANOKE VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC- WYTHE VA- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...WIND ADVISORY FROM 6PM THIS EVENING THROUGH 4AM FRIDAY... STRONG GUSTY WINDS AHEAD OF AN APPROACHING COLD FRONT ARE EXPECTED TONIGHT. WIND GUSTS OF 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ019-020-023-024-032>035-141200- ALLEGHANY VA-AMHERST VA-BATH VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA- PATRICK VA-ROCKBRIDGE VA-SURRY NC-WILKES NC- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...HIGH WIND WARNING FROM 6PM THIS EVENING THROUGH 4 AM FRIDAY... A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT TONIGHT. AS THESE SHOWERS MOVE ACROSS THE AREA...WIND SPEEDS MAY GUST TO NEAR 60 MILES AN HOUR. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ043>047-058-059-141200- APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC- YADKIN NC- 522 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... ...WIND ADVISORY FROM 10 PM THIS EVENING THROUGH 7AM FRIDAY... WINDS MAY GUST TO NEAR 50 MPH OVERNIGHT. THE STRONG WINDS WILL BE ASSOCIATED WITH A LINE OF SHOWERS THAT MOVES THROUGH THE AREA DURING THE OVERNIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jan 13, 7:16 PM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 716 PM EST THU JAN 13 2005 NCZ003-019-020-140110- SURRY NC-WILKES NC-YADKIN NC- 716 PM EST THU JAN 13 2005 AT 710 PM...A LINE OF THUNDERSTORMS EXTENDED FROM LOW GAP TO WILKSBORO NORTH CAROLINA. THESE THUNDERSTORMS WERE RAPIDLY MOVING TO THE NORTHEAST AT 45 MILES AN HOUR...AND SHOULD REACH MOUNT AIRY AND ELKIN BY 8:00 PM. A PERIOD OF HEAVY RAIN IS LIKELY. IN ADDITION TO THE RAIN... THUNDERSTORM WINDS OF AROUND 50 MILES AN HOUR MAY ALSO OCCUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:48 PM EST | Severe Thunderstorm Warning | RNK | Surry, Wilkes | 69 days |
| Jan 13, 10:08 PM EST | Tornado Warning | RNK | Surry, Yadkin | 175 days |
| Jan 13, 11:42 PM EST | Tornado Warning | RNK | Yadkin | 175 days |
| Jan 13, 11:57 PM EST | Tornado Warning | RNK | Yadkin | 175 days |
| Jan 14, 12:58 AM EST | Flash Flood Warning | RNK | Surry | 2 hr |
| Jan 14, 1:14 AM EST | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 69 days |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.